You will often hear me talk about polypharmacy (taking too many medications) and why it is important to talk to your doctor about whether your medicine is right for you.
There are several reasons for this. Chronic illness, nutritional status and changes in our bodies can affect the way we respond to medications. Sometimes, doses need to be lowered so the medication does not become toxic. The older we are, the more likely we are to experience side effects; and the more medications we take, the greater the likelihood of interactions between the meds, which can also cause unpleasant effects.
Also, there are some things you might not have heard of with respect to taking too many medications, or medications that are not appropriate.
Did you know that some prescribed and over-the-counter (OTC) medications have been associated with memory loss? One of the problems with OTC medications is that many people believe they’re safer because they don’t require a prescription. But certain common things like allergy medication, sleeping aids and anti-nausea medications can affect your memory.
Another important effect medication can have is a change in swallowing. More than 160 medications list dysphagia (difficulty swallowing) as a side effect. Some medications cause dryness in the mouth, others weaken or slow the muscles important for swallowing, some cause inflammation in the esophagus (the tube that takes food from our mouths to our stomachs) while others reduce sensation in the mouth and esophagus making it difficult to know when to swallow. The symptoms can worsen as we age.
These are just two potential side effects from medications. An article published in the Archives of Internal Medicine identified that the average medication label lists more than 70 potential side effects. Now, imagine what can happen when you’re taking two or more medications.
So, what can you do? Talk to your doctor about your medications. Important questions to ask include:
- Do I really need this medication?
- What are the most common and most dangerous side effects?
- How long will I need to take it?
- Will it interact with other medications?
- Are there alternatives (like diet, exercise, behavioural therapy)?
Finally, always talk to your doctor or pharmacist if you notice anything new when starting a medication. A new symptom may not be a new illness; it may be a side effect from your medication. The last thing you need is another medication to try to treat a symptom that would likely go away if the last medication was stopped. And never be afraid of asking for a second opinion if you aren’t happy with the answer you get. Doctors are people too; we make mistakes just like everybody else and we are constantly learning new things. If you think your doctor isn’t understanding your problem, ask to see somebody who specializes in care of older adults. It’s your health.